Virginia, 2003

Winter Storm in Virginia, February 15 to 17, 2003

February 15 to 17, 2003 · NWS RNK · 21 events in 21 counties and zones

Snow, sleet, and freezing rain fell from late on the 15th through much of the 17th. Ice accretions ranged from 1/4 to 1/2 of an inch.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Snow, sleet, and freezing rain fell from late on the 15th through much of the 17th. Ice accretions ranged from 1/4 to 1/2 of an inch. Snow and sleet accumulations ranged from 1 to 4 inches across the New River Valley, and Southside Virginia to as much as 5 to 8 inches in the Alleghany Highlands and Appomattox and Buckingham Counties in the east.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Feb 15, 9:07 PM EST, 53 minutes earlier.

Area forecast discussion, Feb 15, 9:07 PM EST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
907 PM EST SAT FEB 15 2003

CURRENT FORECAST PRETTY MUCH ON TRACK. WILL UPDATE TO REMOVE RAIN
WHERE P-TYPE HAS CHANGED.

00Z RNK SOUNDING SHOWS A FZRA SOUNDING WHICH WE ARE GETTING HERE
ATTM. GSO SOUNDING ABOVE FREEZING...WITH RAIN. COLD AIR COMING IN A
LITTLE SLOWER THAN EXPECTED...BUT STILL SHOULD SEE A CHANGEOVER TO
SLEET OVERNIGHT...ALTHOUGH LOCATIONS ALONG AND SOUTH OF NC/VA BORDER
COULD SEE MORE FZRA INTO LATE TONIGHT. ONE POINT IS THAT MCB STAYS
ALONG/WEST OF THE BLUE RIDGE MTNS OVERNIGHT...WITH GREATEST
LIFT...SO QPF AMOUNTS SHOULD BE LIGHT WHERE FREEZING RAIN OCCURS.

WE HAVE HAD SOME LTGIC REPORTS ACROSS THE NRV/MTN EMPIRE.
ALSO...SMALL STREAM FLOODING ONGOING IN TAZEWELL/MERCER.  BANKING ON
PCPN CHANGING TO FROZEN THERE...SO NO NEED FOR A FLOOD WATCH...BUT
MAY HAVE TO EXTEND FLW FOR SMALL STREAMS INTO EARLY MORNING.

.RNK...
NC...WINTER STORM WARNING FOR TONIGHT THROUGH SUNDAY NIGHT FOR ZONES
NCZ001>006...NCZ018>020.

VA...WINTER STORM WARNING FOR TONIGHT THROUGH SUNDAY NIGHT FOR ZONES
VAZ007...VAZ009>020...VAZ022>024...VAZ032>035...VAZ043>047...
VAZ058>059.

WV...WINTER STORM WARNING FOR TONIGHT THROUGH SUNDAY NIGHT FOR ZONES
WVZ042>045.

WHP
Hazardous weather outlook, Feb 15, 2:22 PM EST, 7 hours 38 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-161100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
222 PM EST SAT FEB 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TONIGHT

RAIN WILL CHANGE TO A WINTRY MIX OF SLEET AND FREEZING RAIN
OVERNIGHT. SOME SIGNIFICANT ACCUMULATIONS OF SLEET AND ICE ARE
LIKELY ESPECIALLY LATE TONIGHT WHEN TEMPERATURES ARE EXPECTED TO
FALL BELOW FREEZING. PLEASE REFER TO THE WBCWSWRNK PRODUCT FOR
ADDITIONAL DETAILS REGARDING THIS DEVELOPING WINTER STORM.

.DAYS TWO THROUGH SEVEN...

SLEET...POSSIBLY MIXED WITH SNOW WILL CONTINUE SUNDAY AND SUNDAY
NIGHT.  AS A RESULT...THERE IS THE POTENTIAL FOR UP TO ONE FOOT
OF SLEET AND SNOW IN THE HIGHLANDS AND SOUTHERN SHENANDOAH VALLEY OF
VIRGINIA...AND IN THE GREENBRIER VALLEY OF WEST VIRGINIA.  SLEET
TOTALS OF 4 TO 8 INCHES ARE POSSIBLE IN THE NEW RIVER AND ROANOKE
VALLEYS (INCLUDING LYNCHBURG)...WITH 3 TO 6 INCHES OF SLEET FOR
COUNTIES ALONG THE VIRGINIA-NORTH CAROLINA BORDER.

BEYOND MONDAY...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TO OBTAIN SNOWFALL AND ICE
REPORTS.

In the hours before

Special weather statement, Feb 15, 5:46 PM EST, 4 hours 14 minutes before
VAZ011-014-017>020-022>024-032>035-043>047-058-059-WVZ043>045-160045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
546 PM EST SAT FEB 15 2003

...RAIN CHANGING TO FREEZING RAIN...

TEMPERATURES ARE FALLING BELOW FREEZING LATE THIS AFTERNOON...AS
COLD AIR SURGES IN FROM THE NORTH. FREEZING RAIN CAN BE EXPECTED FROM
THE NEW RIVER VALLEY...AND VIRGINIA FOOTHILLS...NORTH INTO THE
GREENBRIER VALLEY...SOUTHERN SHENANDOAH AND ROANOKE VALLEYS...AS
WELL AS LOCATIONS EAST OF THE MOUNTAINS...SUCH AS LYNCHBURG AND
APPOMATTOX.  THE AREA OF FREEZING RAIN WILL ADVANCE SOUTH TO
DANVILLE AS THE EVENING WEARS ON.

YOU CAN EXPECT ICE TO ACCUMULATE ON ELEVATED SURFACES SUCH AS
METAL OBJECTS...TREES...AND POWER LINES. ALSO...A FEW BRIDGES AND
OVERPASSES WILL BECOME SLICK. AS THE EVENING PROGRESSES...MOST
ROADS WILL BE SLIPPERY. LATE IN THE EVENING...EXPECT THE FREEZING
RAIN TO SWITCH TO SLEET.

PLEASE USE CAUTION WHILE TRAVELING THIS EVENING. ROADS WILL BECOME
VERY SLICK AFTER DUSK. REMEMBER...A WINTER STORM WARNING IS IN
EFFECT.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
UPDATES.

WHP/MG
Special weather statement, Feb 15, 7:53 PM EST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
753 PM EST SAT FEB 15 2003

VAZ011-014-017>020-022>024-034-035-045>047-WVZ044-045-160530-
ALLEGHANY VA-AMHERST-APPOMATTOX-BATH-BEDFORD-BOTETOURT-BUCKINGHAM-
CAMPBELL-CRAIG-FLOYD-GILES-GREENBRIER-MONROE-MONTGOMERY-ROANOKE-
ROCKBRIDGE-
INCLUDING THE CITIES OF...APPOMATTOX...BEDFORD...BLACKSBURG...
CLIFTON FORGE...LEWISBURG...LEXINGTON...LYNCHBURG...PEARISBURG...
SALEM
753 PM EST SAT FEB 15 2003

...FREEZING RAIN CHANGING TO SLEET...

SPOTTER REPORTS INDICATE THAT THE FREEZING RAIN REPORTED EARLIER
OVER THE AREA IS NOW CHANGING TO SLEET.  SLEET WILL CONTINUE TO BE
THE PREDOMINANT TYPE OF PRECIPITATION FOR THE REMAINDER OF THE
NIGHT.  AS GROUND SURFACES COOL FROM THE ACCUMULATING SLEET...
DRIVING WILL BECOME DIFFICULT...IF NOT DANGEROUS.  IF TRAVEL IS NOT
NECESSARY IT SHOULD BE AVOIDED.  ANY POCKETS OF FREEZING RAIN WHICH
REMAIN WILL CHANGE OVER TO SLEET BY 10 PM EST.

PLEASE USE CAUTION WHILE TRAVELING THIS EVENING. ROADS WILL BECOME
VERY SLICK. REMEMBER...A WINTER STORM WARNING IS IN EFFECT THROUGH
SUNDAY NIGHT.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
UPDATES.

VAZ010-012-013-015-016-032-033-043-044-058-059-WVZ042-043-160530-
BLAND-CARROLL-CHARLOTTE-FRANKLIN-GRAYSON-HALIFAX-HENRY-MERCER-
PATRICK-PITTSYLVANIA-PULASKI-SUMMERS-WYTHE-
INCLUDING THE CITIES OF...BLUEFIELD...DANVILLE...GALAX...
MARTINSVILLE...RADFORD...SOUTH BOSTON...WYTHEVILLE
753 PM EST SAT FEB 15 2003

...RAIN CHANGING TO FREEZING RAIN...
TEMPERATURES HAVE FALLEN BELOW FREEZING AT MOST LOCATIONS...AS COLDER
AIR PUSHES IN FROM THE NORTH.  RAIN WILL CHANGE OVER TO FREEZING RAIN
AND GLAZE ELEVATED SURFACES...SUCH AS AUTOMOBILES...POWER LINES AND
TREES.  ROADS SHOULD REMAIN WET FOR AN HOUR OR TWO AFTER FREEZING
RAIN BEGINS...BUT OVERPASSES AND BRIDGES MAY BECOME ICE COVERED
SOONER. THE FREEZING RAIN WILL CHANGE OVER TO SLEET TOWARD
MIDNIGHT...AND REMAIN THE PREDOMINANT PRECIPITATION TYPE FOR THE
REMAINDER OF THE OVERNIGHT.

A WINTER STORM WARNING REMAINS IN EFFECT FOR THE AREA THROUGH SUNDAY
NIGHT.

NCZ001>006-018>020-VAZ007-009-160530-
ALLEGHANY NC-ASHE-CASWELL-ROCKINGHAM-SMYTH-STOKES-SURRY-TAZEWELL-
WATAUGA-WILKES-YADKIN-
INCLUDING THE CITIES OF...BOONE...DOBSON...EDEN...SPARTA...
TAZEWELL...WILKESBORO
753 PM EST SAT FEB 15 2003

...FREEZING RAIN POISED ON THE DOORSTEP...
FREEZING RAIN HAS ADVANCED SOUTH TO THE VIRGINIA / NORTH CAROLINA
BORDER AS OF 7:30 PM EST.  EXPECT THE FREEZING RAIN TO CONTINUE
ADVANCING SOUTH...MOVING INTO THE NORTHERN TIER COUNTIES OF NORTH
CAROLINA BETWEEN 8:00 PM AND MIDNIGHT.  AFTER A 3 TO 4 HOUR PERIOD
OF FREEZING RAIN...A CHANGEOVER TO SLEET SHOULD OCCUR.  SLEET WILL
CONTINUE WELL INTO SUNDAY.   ICE ACCUMULATIONS OF A QUARTER INCH ARE
POSSIBLE BEFORE THE CHANGEOVER TO SLEET OCCURS.  TRAVEL WILL BECOME
DANGEROUS LATER TONIGHT...AND SHOULD BE AVOIDED IF POSSIBLE.

A WINTER STORM WARNING REMAINS IN EFFECT THROUGH SUNDAY NIGHT.

MG/WHP
Local storm report, Feb 15, 9:56 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
956 PM EST SAT FEB 15 2003

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0930 PM    RICHLANDS                 VA   FLOODING
02/15/03   TAZEWELL                       SEVERAL STREETS IN TOWN
                                          CLOSED DUE TO HIGH WATER.
                                          NO EVACUATIONS.

0930 PM    TAZEWELL                  VA   FLOODING
02/15/03   TAZEWELL                       MINOR FLOOD PROBLEMS DUE
                                          TO STANDING WATER.
                                          REPORTED BY TAZEWELL
                                          POLICE.

0930 PM                              WV   FLOODING
02/15/03   MONROE                         WV DOT REPORTS ALL ROADS
                                          STILL PASSABLE...SOME
                                          HAVE STANDING WATER.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 winter storm. Local standard time, as filed.

Winter Storm, Bath

When
February 15, 10:00 PM EST to February 17, 12:00 PM EST
Where
Bath forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
38.059, -79.741 (the zone’s center; the record gives no point)

Winter Storm, Appomattox

When
February 15, 10:00 PM EST to February 17, 12:00 PM EST
Where
Appomattox forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.372, -78.812 (the zone’s center; the record gives no point)

Winter Storm, Buckingham

When
February 15, 10:00 PM EST to February 17, 12:00 PM EST
Where
Buckingham forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.572, -78.529 (the zone’s center; the record gives no point)

Winter Storm, Craig

When
February 15, 10:00 PM EST to February 17, 12:00 PM EST
Where
Craig forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.481, -80.212 (the zone’s center; the record gives no point)

Winter Storm, Franklin

When
February 15, 10:00 PM EST to February 17, 12:00 PM EST
Where
Franklin forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
36.992, -79.881 (the zone’s center; the record gives no point)

Winter Storm, Bedford

When
February 15, 10:00 PM EST to February 17, 12:00 PM EST
Where
Bedford forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.315, -79.524 (the zone’s center; the record gives no point)

Winter Storm, Botetourt

When
February 15, 10:00 PM EST to February 17, 12:00 PM EST
Where
Botetourt forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.557, -79.812 (the zone’s center; the record gives no point)

Winter Storm, Campbell

When
February 15, 10:00 PM EST to February 17, 12:00 PM EST
Where
Campbell forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.310, -79.119 (the zone’s center; the record gives no point)

Winter Storm, Carroll

When
February 15, 10:00 PM EST to February 17, 12:00 PM EST
Where
Carroll forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
36.697, -80.829 (the zone’s center; the record gives no point)

Winter Storm, Floyd

When
February 15, 10:00 PM EST to February 17, 12:00 PM EST
Where
Floyd forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
36.932, -80.362 (the zone’s center; the record gives no point)

Winter Storm, Giles

When
February 15, 10:00 PM EST to February 17, 12:00 PM EST
Where
Giles forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.314, -80.704 (the zone’s center; the record gives no point)

Winter Storm, Grayson

When
February 15, 10:00 PM EST to February 17, 12:00 PM EST
Where
Grayson forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
36.657, -81.225 (the zone’s center; the record gives no point)

Winter Storm, Halifax

When
February 15, 10:00 PM EST to February 17, 12:00 PM EST
Where
Halifax forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
36.767, -78.937 (the zone’s center; the record gives no point)

Winter Storm, Henry

When
February 15, 10:00 PM EST to February 17, 12:00 PM EST
Where
Henry forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
36.689, -79.926 (the zone’s center; the record gives no point)

Winter Storm, Montgomery

When
February 15, 10:00 PM EST to February 17, 12:00 PM EST
Where
Montgomery forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.174, -80.387 (the zone’s center; the record gives no point)

Winter Storm, Patrick

When
February 15, 10:00 PM EST to February 17, 12:00 PM EST
Where
Patrick forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
36.678, -80.284 (the zone’s center; the record gives no point)

Winter Storm, Pittsylvania

When
February 15, 10:00 PM EST to February 17, 12:00 PM EST
Where
Pittsylvania forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
36.704, -79.396 (the zone’s center; the record gives no point)

Winter Storm, Pulaski

When
February 15, 10:00 PM EST to February 17, 12:00 PM EST
Where
Pulaski forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.098, -80.645 (the zone’s center; the record gives no point)

Winter Storm, Roanoke

When
February 15, 10:00 PM EST to February 17, 12:00 PM EST
Where
Roanoke forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.258, -80.016 (the zone’s center; the record gives no point)

Winter Storm, Tazewell

When
February 15, 10:00 PM EST to February 17, 12:00 PM EST
Where
Tazewell forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.125, -81.561 (the zone’s center; the record gives no point)

Winter Storm, Alleghany / Clifton Forge / Covington

When
February 15, 10:00 PM EST to February 17, 12:00 PM EST
Where
Alleghany / Clifton Forge / Covington forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.791, -80.000 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5343360, 5343361, 5343362, 5343363, 5343364, 5343825, 5343826, 5343827, 5343939, 5343940, 5343941, 5343942, 5343943, 5343944, 5343945, 5343946, 5343947, 5343948, 5343949, 5343950, 5343951.